Nebraska, 2010

Damaging Winds in Nebraska, August 2, 2010

August 2, 2010 · NWS LBF · 2 events in 1 county or zone

A cold front combined with an upper level disturbance brought isolated severe thunderstorms to portions of northern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front combined with an upper level disturbance brought isolated severe thunderstorms to portions of northern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 2:20 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 2, 2:20 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT MON AUG 02 2010

.SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY)...

SCATTERED TSTMS DEVELOPING NORTHEAST OF A VTN THROUGH BURWELL LINE
THIS AFTN. LOCALLY HEAVY RAINFALL STILL EXPECTED INTO TONIGHT.
PRECIPITABLE WATER VALUES INCREASING FURTHER TO AROUND 1.5 TO 2.0
INCHES. DEEP LAYER SHEAR ON THE LOW END OF ADEQUATE AT 30 TO 35 KTS.
GIVEN STORM MOTION EAST SOUTHEAST AT 10 KTS...LOCALLY HEAVY RAINFALL
POSSIBLE. AREAS OF FOCUS TO BE EXITING DISTURBANCE FOR NERN COUNTIES
AND ALSO NORTH OF SURFACE FRONT FCST TO RESIDE FROM NEAR HILL CITY
KS THROUGH LINCOLN NE AT 7 PM THIS EVENING AND DRIFT ONLY SLIGHTLY
FURTHER SOUTHEAST BY 06Z TUE. THUS...SERN COUNTIES MAINLY SOUTH OF
I80...COULD ALSO SEE DEVELOPMENT. LIMITING FACTORS SOUTHEAST INCLUDE
WARM MID LEVEL TEMPERATURES WITH H-H5 LAPSE RATES AT ONLY 6.25
C/KM. ALSO...THERE IS A LACK OF A DEFINED DISTURBANCE UPSTREAM IN CO
ATTM AND PER MOST MODEL OUTPUT.

FOR TUESDAY...SIMILAR TSTM CHCS REMAIN FOR TUESDAY...PERHAPS EVEN
MORE FAVORABLE. WITH SFC FRONTAL PASSAGE HAVING OCCURRED NEARLY
24HRS PREVIOUS...BETTER UPSLOPE CONDITIONS WILL EXIST ALONG WITH
WEAK LOW LEVEL SHEAR. SFC FRONT FCST TO BECOME STATIONARY ACROSS
SWRN KS INTO SERN NEBR WITH LOW CHC POPS ACROSS SOUTHWESTERN
FORECAST AREA TUESDAY AFTN AND ACROSS ENTIRE AREA OVERNIGHT. HIGHS
INHIBITED A FEW DEGREES TO 85-90 DEGREE RANGE.

FOR WEDNESDAY...MAIN COLD FRONT WILL SAG FURTHER SOUTH AND STALL TO
NEAR THE KS/OKLA STATE LINE. WIND FIELD FROM SFC INTO THE MID LEVELS
AREA WEAK. HOWEVER RIGHT ENTRANCE OF UPPER JET WILL DROP SOUTH INTO
NEBR TO PROVIDE BROAD ASCENT WITH LOW CHANCE POPS THROUGH THE DAY.
CONDITIONS WILL BECOME LESS FAVORABLE INTO WED NIGHT WITH POPS
TRENDING TO A SLIGHT CHC AFT MIDNIGHT. TWEAKED DOWN HIGHS A COUPLE
OF DEGREES TO 83 TO 87 DUE TO CLOUD COVER AND VERY LIGHT WINDS.

THURSDAY...WILL MAINTAIN ONLY A SLIGHT CHC WRN HALF THU/THU NIGHT.
UPPER RIDGE AXIS WILL BUILD INTO WY/CO WITH DIURNALLY DRIVEN
AFT/EVENING ACTIVITY IN THE HIGH PLAINS. HIGHS FCST 85 TO 88
DEGREES.

&&

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)...UPPER RIDGE FCST TO
AMPLIFY FROM ACROSS TX INTO THE CNTRL ROCKIES AND MONTANA THURSDAY
TO A CENTER NEAR ERN OKLA WITH A RIDGE AXIS EXTENDING NORTH INTO THE
DAKOTAS AND CANADIAN PRAIRIE PROVINCES. THIS WILL REALLY LIMIT TSTM
DEVELOPMENT WITH ONLY A SLIGHT CHC FRIDAY AND SATURDAY FOR
NORTHWESTERN AREAS. SOUTHEAST SHOULD REMAIN DRY THROUGH THE
EXTENDED. HIGHS WARMING FROM THE UPPER 80S THURSDAY AND
FRIDAY...LOWER 90S SATURDAY...TO THE MID 90S SUNDAY AND MONDAY.

&&

.AVIATION...
A VERY MOIST ATMOSPHERE WILL KEEP A RISK OF TSRA OVER WESTERN AND
NORTH CENTRAL NEB THROUGH TONIGHT...AND WILL ALSO RESULT IN A THREAT
OF MVFR OR IFR CIGS AND/OR VIS IN STRATUS OR FOG AFTER ABOUT 09 UTC.
CONFIDENCE IN TSRA COVERAGE IS LOW WITHOUT A STRONGER FRONT IN THE
AREA...BUT THE HIGHEST CHANCE WILL BE THROUGH 03 UTC ALONG AND EAST
OF HIGHWAY 83. HEAVY RAIN AND IFR VIS IS POSSIBLE WITH ANY STORM.
UNCERTAINTY ALSO EXISTS IN FOG POTENTIAL LATE TONIGHT WITH ONLY A
MODERATE PROBABILITY OF VIS BELOW 3SM...BUT AT THE VERY LEAST SOME
MVFR STRATUS SHOULD DEVELOP JUST AS IT DID ON MONDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...ROBERG
AVIATION...SCHULTZ
Hazardous weather outlook, Aug 2, 2:33 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT MON AUG 2 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT MON AUG 2 2010 /233 PM MDT MON AUG 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL OCCUR THROUGH
TONIGHT DUE TO THE WARM AND HUMID AIR MASS ACROSS THE AREA. THE
THREAT OF SEVERE WEATHER WILL BE LIMITED DUE TO THE PRESENCE OF
ONLY A WEAK FRONTAL BOUNDARY...BUT ISOLATED SEVERE STORMS WITH
HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS OF 60 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE ONCE
AGAIN POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT. A SLIGHT CHANCE
OF STORMS WILL CONTINUE THROUGH SATURDAY SINCE THE WEATHER PATTERN
WILL CHANGE LITTLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ON AN ISOLATED BASIS THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

SCHULTZ

In the hours before

Special weather statement, Aug 2, 1:58 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON AUG 2 2010

NEZ006-007-010-022045-
BOYD NE-HOLT NE-KEYA PAHA NE-
258 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEYA PAHA...WESTERN BOYD
AND NORTHWESTERN HOLT COUNTIES UNTIL 345 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NAPER TO 11 MILES
SOUTH OF MILLS...AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SPENCER...
  NAPER...
  ANOKA...
  BUTTE...
  HULL LAKE STATE WILDLIFE MANAGEMENT AREA...
  PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHULTZ
Special weather statement, Aug 2, 2:47 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT MON AUG 2 2010

NEZ007-010-022130-
BOYD NE-HOLT NE-
347 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR BOYD AND NORTHEASTERN HOLT
COUNTIES UNTIL 430 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
ANOKA TO 6 MILES SOUTH OF PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT
AREA...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SPENCER...
  SPENCER DAM...
  GROSS...
  MIDWAY...
  BRISTOW...
  LYNCH...
  REDBIRD STATE WILDLIFE MANAGEMENT AREA...
  MONOWI...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHULTZ
Special weather statement, Aug 2, 5:17 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT MON AUG 2 2010

NEZ005-094-030000-
EASTERN CHERRY NE-WESTERN CHERRY NE-
617 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
700 PM CDT/600 PM MDT/...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CROOKSTON...OR 7 MILES WEST OF VALENTINE...
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
VALENTINE AROUND 625 PM CDT.
HIGHWAY 12 MILE MARKER 10 AROUND 635 PM CDT.
SMITH FALLS STATE PARK AND HIGHWAY 20 MILE MARKER 210 AROUND 645 PM
CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
August 2, 5:49 PM CST
Where
Cherry County, Valentine
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
August 2, 6:15 PM CST
Where
Cherry County, Valentine
Measured
70 kt (81 mph) measured gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.870, -100.550

A fireman in Valentine reported roofs blown off houses, power poles down, and localized street flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247915, 247916.